Acute anemia associated with the administration of sulfanilamide was first described by Harvey and Janeway.1 Three cases were reported, and the accounts of two additional cases were later published by Kohn2 and Willis.3 Except for these few reports very little emphasis has been laid on the development of severe anemia as a complication of sulfanilamide therapy.
During the past year 522 patients have received sulfanilamide4 in the Johns Hopkins Hospital. By far the commonest serious toxic complication observed in this series of cases has been the development of acute anemia. A special study of the cases in which anemia developed has been undertaken and the significant data obtained are reported in this paper.
The incidence of acute anemia associated with sulfanilamide therapy is considerably higher than one might judge from the scarcity of reports in the literature. Among the 522 patients treated with sulfanilamide acute